Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 48, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Aug 21, 2003, 9:10 AM EDT for Luce County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2003, 9:10 AM EDT (13:10 UTC)
- Expired
- Aug 21, 2003, 9:45 AM EDT
- In force
- 35 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Luce County, MI
The radar
The Marquette radar (KMQT), 157 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.2 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1787 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMQT 211310 SVRMQT MIC095-211345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 909 AM EDT THU AUG 21 2003 THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LUCE COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 945 AM EDT * AT 908 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES EAST OF GRAND MARAIS. THE STORM WAS MOVING EAST AT 45 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... PINE STUMP JUNCTION AROUND 915 AM EDT... PIKE LAKE AROUND 925 AM EDT... BETSY LAKE AROUND 930 AM EDT... CRISP POINT AROUND 935 AM EDT... REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS THIS HIGH CAN TOPPLE TREES AND POWER LINES AND CAUSE MINOR STRUCTURAL DAMAGE. $$ LAT...LON 4682 8578 4650 8579 4650 8517 4685 8516 KC WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:20 AM EDT, 5 hours 50 minutes earlier.
Area forecast discussion, Aug 21, 3:20 AM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 320 AM EDT THU AUG 21 2003 MAIN FCST CONCERN IS TSRA/SVR WX POTENTIAL TODAY AS COLD FRONT SWEEPS THRU THE AREA. WV IMAGERY SHOWS A PAIR OF SHORTWAVES MOVING INTO/THRU UPPER MIDWEST/WRN LAKES. FIRST SHORTWAVE IS LIFTING NE THRU UPPER MI/LAKE SUPERIOR ATTM AND HAS TRIGGERED SCATTERED TSRA...MAINLY ACROSS LAKE SUPERIOR AND NWD OVERNIGHT. SECOND SHORTWAVE IS LOOKING FAIRLY STRONG AS IT TRACKS INTO MN. AT 07Z...THE ASSOCIATED COLD FRONT EXTENDED FROM ABOUT KINL TO JUST W OF KMSP. IT IS THIS COLD FRONT THAT WILL BE THE FOCUS FOR POTENTIAL SVR CONVECTION. AS SHOULD BE EXPECTED ONLY 12-24HRS INTO A MODEL RUN...GFS/ETA ARE IN EXCELLENT AGREEMENT TIMING SHORTWAVE/COLD FRONT ACROSS FCST AREA TODAY. TIMING WILL BE CRITICAL FOR SVR TSRA POTENTIAL...AND SIMPLE EXTRAPOLATION OF FRONT SUGGESTS MODELS ARE ON TARGET WITH THIS VITAL FEATURE. SFC COLD FRONT WILL REACH FAR W FCST AREA SHORTLY AFTER 12Z AND SHOULD EXTEND FROM ROUGHLY MUNISING TO MENOMINEE AT 18Z... PLACING ERN FCST AREA UNDER THE GUN FOR POTENTIAL SVR STORMS AS SBCAPE ON ETA FCST SOUNDINGS RISES ABOVE 2K J/KG WITH A REASONABLE T/TD OF LWR 80S/AROUND 70F. WITH PUNCH OF DRIER MIDLEVEL AIR AND COOLING ASSOCIATED WITH SHORTWAVE...WETBULB ZERO HEIGHTS FALL TO A MORE FAVORABLE 10-10.5KFT...INCREASING THREAT FOR LARGE HAIL. IN ADDITION...DELTA THETA-E FROM SFC TO MIDLEVELS INCREASES DRAMATICALLY TO 30-35K...STRONGLY INCREASING THE THREAT FOR DAMAGING WINDS. AND OF COURSE NOT TO MENTION THE STRONGER WIND FIELDS IN GENERAL THAT OVERSPREAD THE AREA ASSOCIATED WITH SHORTWAVE. THUS...BELIEVE ONCE STORMS GET GOING ALONG FRONT AND/OR ONGOING STORMS TAKE ADVANTAGE OF INCREASING DAYTIME INSTABILITY...SOME WILL LIKELY GO SVR WITH BEST POTENTIAL OBVIOUSLY OVER THE E. WILL CARRY MENTION OF LOW END POPS UNTIL FRONT PASSES OVER ABOUT THE W HALF AND WILL LEAVE LIKELY POPS E FOR A TIME THIS AFTN. EXPECT PCPN TO BE OUT OF ERN AREAS BY 22Z. DECENT SHOT OF CAA (850MB TEMPS FALLING ABOUT 9C DURING THE DAY) WILL LEAD TO BREEZY POST FRONTAL CONDITIONS...ESPECIALLY ON THE KEWEENAW UNDER IDEAL WNW FLOW REGIME. ETA SHOWS 35KT IN THE BUILDING BNDRY LAYER AND WOULD SEEM REASONABLE TO HAVE FREQUENT GUSTS 30 TO POSSIBLY 40 MPH ON THE KEWEENAW THIS AFTN. 30-35KT SFC WINDS FROM GFS OVER KEWEENAW AND ERN LAKE ARE ALSO RESPECTABLE...SUPPORTING BREEZY/WINDY CONDITIONS. AND FINALLY...ISALLOBARIC COMPONENT TO WIND (THOUGH NOT ESPECIALLY STRONG) IS ALSO ALIGNED IN DIRECTION OF GRADIENT WIND TO GIVE A BOOST. GOING TEMP FCST LOOKS ON TRACK FROM 70S W TO UPPER 80S E. EXPECT HIGHEST TEMPS IN WRLY DOWNSLOPE AREAS OF MENOMINEE/DELTA COUNTIES. TEMPS COULD SHOOT UP FARTHER E ALONG LAKE MICHIGAN SHORELINE ONCE FRONT PASSES...BUT IT MAY BE TOO LATE IN THE DAY TO GET READINGS WELL INTO THE 80S THERE. COOLER/MUCH DRIER AIRMASS SETTLES OVER THE AREA TONIGHT THRU SAT WITH SFC DWPTS FALLING TO 45-55F. DEEP DRY AIRMASS WILL LIMIT CU DEVELOPMENT TO PROBABLY NOTHING MORE THAN SCT FRI/SAT AFTN INLAND FROM MARINE INFLUENCE. WEAK SHORTWAVE RIDING AROUND RIDGE MAY BRING SOME HIGH CLOUDS ON SAT THOUGH. 850MB TEMPS DROP NEARLY ENOUGH FOR SOME LAKE CLOUD DEVELOPMENT TONIGHT/FRI NIGHT...BUT VERY DRY AIRMASS CERTAINLY ARGUES AGAINST ANY POSSIBILITY GIVEN THAT ITS BORDERLINE FOR BEING COOL ENOUGH. GOING FCST HIGHS FOR FRI/SAT LOOK GOOD BASED ON FCST 850MB TEMPS AND MOS GUIDANCE. HAVE DROPPED MINS ON FRI NIGHT BLO MOS GUIDANCE INTO LWR/MID 40S OVER INTERIOR W HALF AS SFC RIDGE AXIS ARRIVES WITH DEEP DRY AIRMASS IN PLACE. SOME MODEL DISAGREEMENT WITH PATTERN AFTER SAT. ETA IS FLATTER WITH CNTRL CONUS RIDGE...ALLOWING FOR RETURN FLOW AND SHORTWAVE TO BRING SHRA THREAT POSSIBLY AS EARLY AS LATE SAT NIGHT. GFS MUCH MORE PRONOUNCED WITH RIDGE...KEEPING AREA DRY THRU SUN. FOR NOW...WILL LEAVE GOING FCST BEYOND SAT AS IS TO SEE WHAT TRENDS DEVELOP WITH 12Z MODEL RUNS. .MQT...NONE. ROLFSON
Hazardous weather outlook, Aug 21, 6:45 AM EDT, 2 hours 25 minutes before
MIZ001>007-009>014-084-085-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 645 AM EDT THU AUG 21 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS THIS MORNING WILL BECOME NUMEROUS EARLY THIS AFTERNOON OVER CENTRAL UPPER MICHIGAN...EAST OF A LINE FROM MUNISING TO MENOMINEE. TO THE WEST OF THAT LINE...SCATTERED THUNDERSTORMS WILL END BY MIDDAY AS A COLD FRONT PASSES. SOME OF THE STORMS TODAY MAY BECOME SEVERE...MAINLY EAST OF A LINE FROM MUNISING TO MENOMINEE. THE MAIN HAZARDS FROM ANY SEVERE STORMS WILL BE DAMAGING WIND GUSTS GREATER THAN 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS WEST AND CENTRAL UPPER MICHIGAN MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) ROLFSON
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:28 AM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Marquette | 32 min |
| Aug 21, 8:47 AM EDT | Special Marine Warning | MQT | 73 min | |
| Aug 21, 8:47 AM EDT | Special Marine Warning | MQT | 73 min | |
| Aug 21, 2:13 PM EDT | Severe Thunderstorm Warning | MQT | Luce, Schoolcraft | 62 min |
| Aug 21, 3:15 PM EDT | Severe Thunderstorm Warning | MQT | Luce | 25 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.